Hail, Wheeler
- When
- May 22, 3:08 PM CST
- Where
- Wheeler County, 7.93 mi W of Lela
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 35.230, -100.490
Severe thunderstorms across the eastern Texas Panhandle during the late afternoon and early evening hours produced large hail. no damage or injuries were reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms across the eastern Texas Panhandle during the late afternoon and early evening hours produced large hail. However...no damage or injuries were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 22, 1:54 PM CST, 1 hour 14 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
254 PM CDT THU MAY 22 2008
.DISCUSSION...
THE DRYLINE HAS SET UP JUST OFF THE CAPROCK THIS AFTERNOON RESULTING
IN QUITE A CONTRAST ACROSS THE PANHANDLES. TO THE WEST OF THE
DRYLINE...WINDS ARE FROM THE SOUTH AND SOUTHWEST AT 25 TO 35
MPH...WITH GUSTS AROUND 45 MPH AT TIMES...WHILE DEWPOINTS ARE
GENERALLY IN THE 20S AND 30S. EAST OF THE DRYLINE...DEWPOINTS REMAIN
IN THE 50S AND LOWER 60S WITH SOUTH TO SOUTHEAST WINDS AROUND 20 MPH.
THIS IS RESULTING IN FAIRLY STRONG LOW LEVEL CONVERGENCE...AS SEEN IN
THE TIGHTENING OF THE DEWPOINT GRADIENT AND THE TCU FIELD ALONG THE
BOUNDARY. SBCAPE VALUES ARE PROGGED TO BE AS HIGH AS 2000 J/KG ACROSS
THE EASTERN ZONES WITH GOOD SHEAR...ENHANCED BY THE BACKING OF THE
SURFACE WINDS AHEAD OF THE DRYLINE. CIN HAS BEEN DECREASING WITH THE
AFTERNOON HEATING AND SHOULD BE OVERCOME SHORTLY. A TORNADO WATCH
HAS BEEN ISSUED FOR THE EASTERN TWO COLUMNS OF COUNTIES IN THE TX
PANHANDLE AS WELL AS BEAVER COUNTY IN THE OK PANHANDLE UNTIL 10 PM.
LATER TONIGHT...THE DRYLINE WILL RETREAT TO THE WEST...BRINGING THE
DEEPER MOISTURE BACK INTO THE CENTRAL AND WESTERN ZONES. WITH THE LEE
CYCLONE REMAINING QUASI STATIONARY OVERNIGHT...THE LOW LEVEL JET IS
ONCE AGAIN EXPECTED TO DEVELOP OVER THE CENTRAL AND EASTERN ZONES.
WITH THAT IN MIND...I HAVE SPREAD SLIGHT CHANCE POPS WESTWARD DURING
THE OVERNIGHT PERIOD. HOWEVER...THE SEVERE POTENTIAL IS EXPECTED TO
BE MUCH MORE LIMITED BY THIS TIME.
THE STRONG CLOSED LOW WILL REMAIN TO OUR WEST FOR THE NEXT SEVERAL
DAYS. THIS WILL RESULT IN THE LEE TROF REMAINING RATHER PERSISTENT
DURING THIS TIME...CAUSING SOUTH TO SOUTHWEST WINDS TO INCREASE INTO
THE BREEZY CATEGORY EACH DAY. WEAK IMPULSES IN TH SOUTHWEST FLOW
ALOFT WILL PERIODICALLY ENHANCE THE SURFACE LOW...ALLOWING THE
DRYLINE TO MIX TO THE EAST DURING THE AFTERNOON...THEN BACK TO THE
WEST OVERNIGHT. SLIGHT CHANCE TO LOW END CHANCE POPS HAVE BEEN
RETAINED FRIDAY THROUGH MONDAY NIGHT GIVEN THIS PATTERN. IN OTHER
WORDS...LITTLE CHANGE WAS MADE TO THE PREVIOUS FORECAST. 12Z MAV
TEMPS WERE REASONABLE FOR FRIDAY...ALTHOUGH I DID INCREASE THESE
VALUES SLIGHTLY IN THE WESTERN ZONES BEHIND THE DRYLINE. 00Z MEX
VALUES WERE PREFERRED SATURDAY THROUGH THE REMAINDER OF THE
FORECAST...WITH ONLY MINIMAL CHANGES.
BY TUESDAY...THE INFLUENCE OF THE BUILDING H5 RIDGE IS EXPECTED TO
RESULT IN A STRENGTHENING MID LEVEL CAP. THIS SHOULD PRECLUDE
CONVECTION FROM DEVELOPING ON TUESDAY. HOWEVER...GIVEN THE FAVORABLE
MID/UPPER LEVEL FLOW...I DID INCLUDE A SLIGHT CHANCE ACROSS THE
NORTHWEST ZONES TUESDAY NIGHT TO ACCOUNT FOR ANY MOUNTAIN CONVECTION
THAT DRIFTS OFF OF THE HIGHER TERRAIN. BY WEDNESDAY...THE FORECAST
CALLS FOR SEASONAL TEMPS AND DRY CONDITIONS. THE 12Z GFS IS HINTING
AT ANOTHER POTENT WESTERN CONUS TROF BY MIDWEEK...BUT TIMING WILL BE
DIFFICULT TO NAIL DOWN AT THIS TIME.
JOHNSON
&&
.FIRE WEATHER...
THE RED FLAG WARNING LOOKS TO BE IN LINE THIS AFTERNOON WITH RH
VALUES BEHIND THE DRYLINE BETWEEN 10 AND 15 PERCENT AND SUSTAINED 20
FOOT WINDS OF 20 TO 30 MPH. THE RED FLAG WARNING WILL BE ALLOWED TO
CONTINUE THIS EVENING. A FIRE WEATHER WATCH HAS BEEN ISSUED FOR THE
SAME AREA FOR FRIDAY...FROM MID MORNING THROUGH MID EVENING. WINDS
SPEEDS ARE NOT EXPECTED TO BE QUITE AS STRONG...BUT RELATIVE
HUMIDITIES ARE EXPECTED TO BE VERY SIMILAR TO THOSE EXPERIENCED
TODAY. FIRE WEATHER CONCERNS BEYOND FRIDAY WILL BE HIGHLY DEPENDENT
ON WHEN AND WHERE RAIN FALLS OVER THE NEXT FEW DAYS. GIVEN THE
CURRENT FORECAST...ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED FOR
AT LEAST THE WESTERN ZONES FOR SATURDAY.
JOHNSON
&&
.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX 57 88 58 88 60 / 10 10 20 20 20
BEAVER OK 62 90 59 93 60 / 30 20 30 30 40
BOISE CITY OK 53 82 54 85 54 / 10 10 20 20 20
BORGER TX 64 90 64 92 65 / 10 10 20 20 30
BOYS RANCH TX 55 90 55 91 57 / 10 10 20 20 20
CANYON TX 56 88 55 89 59 / 10 10 20 20 20
CLARENDON TX 66 91 65 92 66 / 20 20 30 30 30
DALHART TX 51 86 52 87 52 / 10 5 20 20 20
GUYMON OK 55 86 58 91 59 / 10 10 20 20 30
HEREFORD TX 55 88 53 88 58 / 10 5 20 20 20
LIPSCOMB TX 63 89 63 90 64 / 30 20 30 30 40
PAMPA TX 64 88 63 89 65 / 20 20 30 30 30
SHAMROCK TX 67 92 67 93 67 / 30 20 30 30 40
WELLINGTON TX 67 93 68 93 69 / 30 20 30 30 40
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...GRAY...
HANSFORD...HARTLEY...HEMPHILL...HUTCHINSON...LIPSCOMB...
MOORE...OCHILTREE...OLDHAM...POTTER...RANDALL...ROBERTS...
SHERMAN.
RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...
HANSFORD...HARTLEY...HUTCHINSON...MOORE...OLDHAM...POTTER...
RANDALL...SHERMAN.
FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
FOR THE FOLLOWING ZONES: ARMSTRONG...CARSON...DALLAM...DEAF
SMITH...HANSFORD...HARTLEY...HUTCHINSON...MOORE...OLDHAM...
POTTER...RANDALL...SHERMAN.
OK...WIND ADVISORY UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: BEAVER...CIMARRON...TEXAS.
RED FLAG WARNING UNTIL 9 PM CDT THIS EVENING FOR THE FOLLOWING
ZONES: CIMARRON...TEXAS.
FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
FOR THE FOLLOWING ZONES: CIMARRON...TEXAS.
&&
24/02TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 230 PM CDT THU MAY 22 2008 OKZ001>003-TXZ001>020-231100- ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH- DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE- OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER- 230 PM CDT THU MAY 22 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND EVENING ACROSS THE EASTERN THIRD OF THE OKLAHOMA AND TEXAS PANHANDLES. A DRYLINE WILL BECOME ESTABLISHED ALONG THE CAPROCK THIS AFTERNOON AS A STRONG SURFACE LOW PRESSURE DEEPENS OVER EASTERN COLORADO. ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP ALONG AND EAST OF THE DRYLINE LATE THIS AFTERNOON AND EVENING AS THE ATMOSPHERE BECOMES UNSTABLE. ANY STORMS THAT FORM WILL HAVE THE POTENTIAL TO BECOME SEVERE...WITH LARGE HAIL...DAMAGING WINDS...AND TORNADOES POSSIBLE. AS A RESULT...A TORNADO WATCH IS IN EFFECT FOR THE EASTERN THIRD OF THE OKLAHOMA AND TEXAS PANHANDLES UNTIL 10 PM THIS EVENING. CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED FOR MOST OF THE WESTERN HALF OF THE TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON AND EARLY EVENING. SOUTHWEST WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS WILL DEVELOP WEST OF THE DRYLINE THIS AFTERNOON. THE COMBINATION OF WARM AND DRY AIR WILL RESULT IN MINIMUM RELATIVE HUMIDITIES BELOW 15 PERCENT. THEREFORE...A RED FLAG WARNING IS IN EFFECT UNTIL 9 PM THIS EVENING FOR THE WESTERN AND CENTRAL SECTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES. IN ADDITION...A WIND ADVISORY IS IN EFFECT FOR THE OKLAHOMA PANHANDLE AND ALL BUT THE SOUTHEAST TEXAS PANHANDLE UNTIL 9 PM DUE TO SOUTH AND SOUTHWEST WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS. .DAYS TWO THROUGH SEVEN... THUNDERSTORMS WILL BE POSSIBLE ACROSS EASTERN SECTIONS OF THE PANHANDLES ON FRIDAY...AND ACROSS MUCH OF THE TEXAS AND OKLAHOMA PANHANDLES FRIDAY NIGHT THROUGH TUESDAY NIGHT AS MOISTURE FROM THE GULF OF MEXICO MOVES INTO THE REGION...A DRYLINE BECOMES ESTABLISHED ACROSS THE PANHANDLES...AND SEVERAL UPPER LEVEL LOW PRESSURE DISTURBANCES PASS THROUGH THE SOUTHERN PLAINS. SEVERE THUNDERSTORMS WILL BE POSSIBLE ANY OF THESE DAYS...WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER GROUPS AND EMERGENCY MANAGEMENT OFFICIALS ACROSS THE OKLAHOMA AND TEXAS PANHANDLES SHOULD REMAIN ALERT AND BE READY FOR POSSIBLE ACTIVATION AT TIMES FROM THIS AFTERNOON THROUGH TUESDAY EVENING. ANDRADE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 332 PM CDT THU MAY 22 2008 TXZ004-005-222115- LIPSCOMB TX-OCHILTREE TX- 332 PM CDT THU MAY 22 2008 ...STRONG THUNDERSTORM IN EASTERN OCHILTREE COUNTY... AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR WOLF CREEK PARK MOVING NORTH NORTHEAST AT 40 MPH. ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. ANDRADE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 344 PM CDT THU MAY 22 2008 TXZ014-015-019-020-222130- COLLINGSWORTH TX-DONLEY TX-GRAY TX-WHEELER TX- 344 PM CDT THU MAY 22 2008 ...STRONG THUNDERSTORMS IN WESTERN COLLINGSWORTH...EASTERN DONLEY... SOUTHEASTERN GRAY AND SOUTHWESTERN WHEELER COUNTIES... AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM NEAR ALANREED TO NEAR CLARENDON...MOVING NORTH NORTHEAST AT 45 MPH. ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE. ANDRADE
The Amarillo radar (KAMA), 111 km away, was scanning. The volume nearest the first event began at 21:06 UTC.
13 hail. Local standard time, as filed.
The hail was reported to be covering the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104383, 104384, 104386, 104387, 104388, 104389, 104390, 104391, 104392, 104393, 104394, 104395, 104396.